Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 231, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2003, 5:19 PM CDT for Beadle County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 5:19 PM CDT (22:19 UTC)
- Expired
- Aug 9, 2003, 6:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Aug 9, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -488 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 092219 SVRFSD SDC005-092300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 518 PM CDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 600 PM CDT * AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF WESSINGTON TO 36 MILES NORTHEAST OF WESSINGTON...OR FROM 11 MILES NORTHEAST OF MILLER TO 7 MILES NORTHEAST OF REDFIELD...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HITCHCOCK AROUND 535 PM CDT WESSINGTON AROUND 535 PM CDT WOLSEY AROUND 555 PM CDT HURON AROUND 600 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4461 9902 4502 9840 4459 9786 4423 9835 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 9, 2:50 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT SAT AUG 9 2003 CONV IDUCED S/W OVR ERN ND MAY PUSH TRW INTO NRN CWA THIS EVE BEFORE WEAKENING. HAVE KEPT A CHC IN ACRS N FOR ERLY THIS EVE. NEXT S/W WL AFFECT CWA AFT MIDNIGHT WITH BEST CHC ACRS NRN CWA. ETA IS MORE IN LINE WITH PREV AND CURRENT GFS WITH THIS FEATURE SO WL FOLLOW GFS MORE CLOSELY. THIS S/W WL BE SLOW TO EXIT S/W ON SUN SO WL NEED TO KEEP A CHC OF TRW ACRS N IN THE MORN...AND ACRS S INTO THE AFTN AND ERLY EVE. CLOUD COVER AND PSBL RAIN COOLED AIR WL HOLD TEMPS DOWN ON SUN SO HAVE CUT BACK A FEW DEG...ESPEC ERN CWA. ON MON...GFS STILL KEEP ERN CWA UNSTABLE WITH COOLER POCKET OF AIR AT H7. THIS MAY BE ENUF TO TRIGGER ISOLD AFTN TRW E OF I29...BUT FOR NOW WL KEEP DRY. WITH COOLER AIR ALOFT AND EXPECTED CU DEVELOPMENT...ERN CWA WL SEE HIGH ON MON SIMILAR TO SUN...WITH SLIGHTLY WARMER TEMPS W. REST OF WEEK LOOKS DRY WITH INCREASING HEAT AND HUMIDITY AS RIDEGE DEVELOPS OVR PLAINS. BY SAT...WAVE BREAKS DOWN OVR TOP OF RIDGE BRINGING A CHC OF MAINLY NIGHT TIME TRW TO CWA. .FSD...NONE
Hazardous weather outlook, Aug 9, 11:00 AM CDT, 6 hours 19 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SAT AUG 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON IN THE CHAMBERLAIN VICINITY AS A WEAK COLD FRONT APPROACHES. THESE STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL AND SOME STRONG WIND GUSTS. DURING THE EVENING HOURS...AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA RESULTING IN ANOTHER CHANCE OF THUNDERSTORM ACTIVITY. AGAIN SOME OF THESE STORMS...ESPECIALLY IN SOUTHEAST SOUTH DAKOTA...MAY PRODUCE DIME SIZE HAIL AS MIDDLE ATMOSPHERIC TEMPERATURES REMAIN RELATIVELY COOL. HOWEVER...THE VERTICAL WIND PROFILE ISNT FAVORABLE SO THE ACTIVITY ISNT EXPECTED TO BE WIDESPREAD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SUNDAY...MAINLY SOUTH OF A MARSHALL TO CHAMBERLAIN LINE. THE WEAK COLD FRONT WILL STALL ACROSS THE AREA DURING THE AFTERNOON. THE RESULTANT AIR CONVERGENCE AND INCREASING INSTABILITY FROM THE HEATING OF THE DAY WILL CAUSE THUNDERSTORMS TO DEVELOP LATE SUNDAY AFTERNOON INTO THE EVENING. AS WITH TODAY...THE ACTIVITY IS EXPECTED TO BE SCATTERED ACROSS THE TRI STATE AREA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH SOME OF THE STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF A BROOKINGS TO WAGNER LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:59 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.